Louder and Louder — Can Benzos Help... Or Anything?

Discussion in 'Support' started by mexigrl64, Jun 4, 2015.

tinnitus forum
    1. mexigrl64
      Frustrated

      mexigrl64 Member

      Tinnitus Since:
      07/30/2000
      Hi all,

      I've had hyperacusis for 15 years due to M.S. but the loud T just started about 3 months ago. It's very high pitched and reactive so nothing seems to mask it.

      This week it has been awful - sounds like cicadas in my ear (right only) and I'm so edgy. I try to ignore it but I'm just getting frustrated. I guess I thought when it became so bad that it would go away - perhaps an M.S. attack. Now it seems like it's becoming just a part of me.

      My Dr. did rx Klonopin for me and I have it but I haven't tried it yet. My mom was addicted to Benzo's and pain pills for years so I'm gun shy. I've also read here that some people think it makes the T louder. Does anyone have experience they would share? Are there any other options I might try??

      Why do we have this...it is so frustrating and life changing yet no one seems to understand! I'm glad to have this board.

      Thanks
       
    2. Hi mexigrl64! So sorry about your predicament and I understand your hesitation. ..however as a sufferer of hyperacusis, reactive T and T, I can tell you that clonazepam (klonopin) saved my life over the last 2 years. It's a very good benzo for this condition. You could try one pill and see if it helps you. It will not make your T louder. I can't really recommend a different drug for T however as most drugs I've tried have been for my H and neuralgia.

      I have to say it's interesting you have had H for 15 years and just now acquired T. Perhaps the H was associated with migraines? was it mild?

      I am 2 years in and have more than just T and H and still seeking a diagnosis ( I've had a few thrown at me so far) but not MS.
       
    3. mexigrl64
      Frustrated

      mexigrl64 Member

      Tinnitus Since:
      07/30/2000
      Thanks Lynn for responding. I'm really worried about taking Klonopin because I deal with MS fatigue and just getting through the day and working are tiring. Doesn't it make you tired? Does it actually make the T go way or you just don't notice it so much?

      I was diagnosed with M.S. in 2000 and had a severe relapse that caused the H (at least that's what my doctor and I both think) at that time. It was severe and took some time to resolve. It is still there but I rarely need my earplugs and I'm pretty good about keeping my environment full of white noise. I have had migraines but not that often. Not sure if that helps you any sorry!

      Appreciate your response - wish more people would share their experiences and support!
       
    4. linearb
      Psychedelic

      linearb Member Hall of Fame

      Location:
      East Coast USA
      Tinnitus Since:
      1998
      Klonopin obliterated my t, but after a couple years I became severely dependent, and getting off of it was very, very difficult.

      If you're able to only take it once or twice a week, you might get some relief without that problem. Be careful though, the half life of the drug is about 30 hours. Definitely do not consume alcohol if you take it.
       
    5. DanMan1982
      Frustrated

      DanMan1982 Member

      Location:
      Oakland, CA
      Tinnitus Since:
      4/2015
      Cause of Tinnitus:
      Maybe ativan?
      Downvote for all benzos from me.

      Ativan (or rather, coming off of it) was the cause of my T. One can become dependent on benzos very easily.
       
      • Agree Agree x 1
    6. Carlos1

      Carlos1 Member Benefactor

      Location:
      Boston
      Tinnitus Since:
      08/2013
      Cause of Tinnitus:
      Root Canal
      @linearb not even couple beers? I have couple beers and it seems to soften my T sometimes. weird
       
    7. Carlos1

      Carlos1 Member Benefactor

      Location:
      Boston
      Tinnitus Since:
      08/2013
      Cause of Tinnitus:
      Root Canal
      @mexigrl64 Presently I'm taking gabapentin and .5mg of Klonopin at nite at it helps me cope through out the day. I'm hoping that within next couple years we'll have better meds and then I'll get off of what I'm on now. I do sometimes just take .25mg of k and go few days then I get a spike and go back to .5mg it sucks this game we all have to play but I need to live my life in the now and if that helps me then that's what I need to do.
       
    8. Tweaker
      Sad

      Tweaker Member Benefactor

      Location:
      UK
      Tinnitus Since:
      05/2010
      Cause of Tinnitus:
      Noise exposure
      I have tried the odd clonazepam a couple of times. It did seem to reduce the T a bit but it didn't help me sleep and it gave me a really bad headache on both occasions. My doc gave them to me as a one off prescription to try as I was desparate to find something that could reduce the T and give me a bit of control over the volume. I haven't taken one for a couple of months. I take low dose of mirtazapine and sometimes zopiclone to help me sleep but they do not reduce the tinnitus and could be the reason it has got a lot worse over time.
      So all I can say is that clonazepam may reduce your tinnitus. The danger is if you stay on a benzo and then try to come off, it can make the tinnitus worse than it was before. It's difficult to know what is best until someone finds a pill specifically for tinnitus that is safe to take. My Mum was on a benzo for 10 years and came off in 6 weeks without any problems. Others can have a terrible time coming off. It depends on the person and how the drug affects you. It's always best to get by without medication if possible. I wish I could but I still can't sleep without medication after 5 years of this constant noise.
       
    9. kramdrol
      Caffeine

      kramdrol Member

      Tinnitus Since:
      1/6/2011
      To Street Spirit, what dose of Klonopin do you take? I take it occasionally for anxiety, but have not tried it daily because of the unfortunate habituation that occurs. If I start it daily, it will basically mean for life. My T and H have jumped up significantly over the past month, and I am exploring options.
       
    10. erik
      Breezy

      erik Manager Staff Benefactor

      Location:
      Washington State, USA
      Tinnitus Since:
      04/15/2012
      Cause of Tinnitus:
      Most likely hearing loss
      I took low doses of ativan and it was great. It works super fast but has short half-life. Needless to say, it helped me for the few weeks I took it. Then I only took it as needed for the next year. Short term and occasional and you should be fine.

      See this recent thread: https://www.tinnitustalk.com/threads/learning-to-live-with-it.10323/
       

Share This Page

Loading...
If you have ringing ears then you've come to the right place. We are a friendly tinnitus support board, dedicated to helping you discuss and understand what tinnitus treatments may work for you.